Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States

Naga Chalasani, Robert J. Fontana, Herbert L. Bonkovsky, Paul B. Watkins, Timothy Davern, Jose Serrano, Hongqiu Yang, James Rochon

Research output: Contribution to journalArticle

491 Citations (Scopus)

Abstract

Background & Aims: Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13% of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled. Methods: Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded. Results: DILI was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%. Conclusions: DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8%, but the majority of deaths were not liver related.

Original languageEnglish
JournalGastroenterology
Volume135
Issue number6
DOIs
StatePublished - Dec 2008

Fingerprint

Chemical and Drug Induced Liver Injury
Prospective Studies
Hepacivirus
Virus Diseases
Dietary Supplements
Liver
Central Nervous System Agents
Acute Liver Failure
Acetaminophen
Causality
Prescriptions
Cause of Death
RNA
Anti-Bacterial Agents
Mortality
Wounds and Injuries

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States. / Chalasani, Naga; Fontana, Robert J.; Bonkovsky, Herbert L.; Watkins, Paul B.; Davern, Timothy; Serrano, Jose; Yang, Hongqiu; Rochon, James.

In: Gastroenterology, Vol. 135, No. 6, 12.2008.

Research output: Contribution to journalArticle

Chalasani, Naga ; Fontana, Robert J. ; Bonkovsky, Herbert L. ; Watkins, Paul B. ; Davern, Timothy ; Serrano, Jose ; Yang, Hongqiu ; Rochon, James. / Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States. In: Gastroenterology. 2008 ; Vol. 135, No. 6.
@article{549994422e204d318acca097247b2f0c,
title = "Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States",
abstract = "Background & Aims: Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13{\%} of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled. Methods: Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded. Results: DILI was caused by a single prescription medication in 73{\%} of the cases, by dietary supplements in 9{\%}, and by multiple agents in 18{\%}. More than 100 different agents were associated with DILI; antimicrobials (45.5{\%}) and central nervous system agents (15{\%}) were the most common. Causality was considered to be definite in 32{\%}, highly likely in 41{\%}, probable in 14{\%}, possible in 10{\%}, and unlikely in 3{\%}. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14{\%} of patients had persistent laboratory abnormalities and 8{\%} had died; the cause of death was liver related in 44{\%}. Conclusions: DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8{\%}, but the majority of deaths were not liver related.",
author = "Naga Chalasani and Fontana, {Robert J.} and Bonkovsky, {Herbert L.} and Watkins, {Paul B.} and Timothy Davern and Jose Serrano and Hongqiu Yang and James Rochon",
year = "2008",
month = "12",
doi = "10.1053/j.gastro.2008.09.011",
language = "English",
volume = "135",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "6",

}

TY - JOUR

T1 - Causes, Clinical Features, and Outcomes From a Prospective Study of Drug-Induced Liver Injury in the United States

AU - Chalasani, Naga

AU - Fontana, Robert J.

AU - Bonkovsky, Herbert L.

AU - Watkins, Paul B.

AU - Davern, Timothy

AU - Serrano, Jose

AU - Yang, Hongqiu

AU - Rochon, James

PY - 2008/12

Y1 - 2008/12

N2 - Background & Aims: Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13% of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled. Methods: Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded. Results: DILI was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%. Conclusions: DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8%, but the majority of deaths were not liver related.

AB - Background & Aims: Idiosyncratic drug-induced liver injury (DILI) is among the most common causes of acute liver failure in the United States, accounting for approximately 13% of cases. A prospective study was begun in 2003 to recruit patients with suspected DILI and create a repository of biological samples for analysis. This report summarizes the causes, clinical features, and outcomes from the first 300 patients enrolled. Methods: Patients with suspected DILI were enrolled based on predefined criteria and followed up for at least 6 months. Patients with acetaminophen liver injury were excluded. Results: DILI was caused by a single prescription medication in 73% of the cases, by dietary supplements in 9%, and by multiple agents in 18%. More than 100 different agents were associated with DILI; antimicrobials (45.5%) and central nervous system agents (15%) were the most common. Causality was considered to be definite in 32%, highly likely in 41%, probable in 14%, possible in 10%, and unlikely in 3%. Acute hepatitis C virus (HCV) infection was the final diagnosis in 4 of 9 unlikely cases. Six months after enrollment, 14% of patients had persistent laboratory abnormalities and 8% had died; the cause of death was liver related in 44%. Conclusions: DILI is caused by a wide array of medications, herbal supplements, and dietary supplements. Antibiotics are the single largest class of agents that cause DILI. Acute HCV infection should be excluded in patients with suspected DILI by HCV RNA testing. The overall 6-month mortality was 8%, but the majority of deaths were not liver related.

UR - http://www.scopus.com/inward/record.url?scp=57249086242&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=57249086242&partnerID=8YFLogxK

U2 - 10.1053/j.gastro.2008.09.011

DO - 10.1053/j.gastro.2008.09.011

M3 - Article

C2 - 18955056

AN - SCOPUS:57249086242

VL - 135

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 6

ER -